Kansas, 2008

Tornadoes and Flash Flooding in Kansas, May 23, 2008

May 23, 2008 · NWS GLD · 35 events in 8 counties and zones

Intense supercell thunderstorms moved north across the region during the afternoon and evening hours producing 10 tornadoes, including an F4 tornado just SW of Quinter. Extremely heavy rainfall also resulted in flooding in many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4.7 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Intense supercell thunderstorms moved north across the region during the afternoon and evening hours producing 10 tornadoes, including an F4 tornado just SW of Quinter. Extremely heavy rainfall also resulted in flooding in many areas. Many of these thunderstorms occurred in the same areas as the storms the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:42 AM CST, 18 minutes earlier.

Area forecast discussion, May 23, 6:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
642 AM MDT FRI MAY 23 2008

.DISCUSSION...
320 AM MDT FRI MAY 23 2008

WARM...WINDY...AND UNSETTLED.

AGAIN.

THE WEATHER PATTERN OVER THE CENTRAL HIGH PLAINS TODAY IS SIMILAR
TO THAT OF YESTERDAY. A LARGE UPPER LOW PRESSURE SYSTEM IS
ROTATING OVER THE WESTERN UNITED STATES AND PRODUCING A STRONG
SOUTHERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN INVERTED SURFACE
TROUGH (DRYLINE) IS IN PLACE ACROSS THE SOUTHERN HIGH PLAINS WITH
DRYER AIR TO THE WEST OF THE TROUGH AXIS AND MOIST SOUTHEASTERLY
FLOW TO THE EAST OF THE TROUGH AXIS. THUNDERSTORMS ARE ONGOING
THIS MORNING IN THE VICINITY OF A SURFACE WARM FRONT FEATURE
EXTENDING BACK AROUND TO THE CONVERGENCE AREA NEAR THE TROUGH
AXIS (DRYLINE).

EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY AS THE
SURFACE FEATURES ARE EXPECTED TO MOVE VERY LITTLE TODAY. AS THE
DAYTIME TEMPERATURES RISE...SURFACE BASED INSTABILITIES WILL
INCREASE AS AN UPPER SHORT WAVE TROUGH ROTATES AROUND THE MAIN
UPPER CIRCULATION AND LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS
REGION. SPC HAS OUTLINED A MODERATE RISK AREA NEAR THE WARM FRONT
FEATURE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE DEEP
MOISTURE REGION AHEAD OF THE DRYLINE AS SUPERCELLS DEVELOP AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

WITH THE WINDY CONDITIONS EXPECTED...A WIND ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING.

FOR THE WINDY CONDITIONS COMBINED WITH THE DRY CONDITIONS IN THE
VICINITY OF AND TO THE WEST OF THE DRYLINE...A RED FLAG WARNING
HAS BEEN ISSUED FOR CRITICAL FIRE WEATHER CONDITIONS FOR THIS
AFTERNOON THROUGH THE EARLY EVENING.

THE CURRENT PATTERN BEGINS TO BREAK DOWN THIS WEEKEND AND DURING
THE BEGINNING OF NEXT WEEK AS THE CENTRAL HIGH PLAINS REGION COMES
MORE UNDER THE INFLUENCE OF A STRENGTHENING RIDGE CENTERED OVER THE
CENTRAL UNITED STATES. THIS WILL PROVIDE SOME RELIEF ON SUNDAY FROM
THE THUNDERSTORM ACTIVITY THAT IS EXPECTED TO CONTINUE THROUGH
SATURDAY WITH ONLY A SLIGHT CHANCE EACH DAY DURING THE FIRST PART
OF NEXT WEEK.

HAVE CHANGED VERY LITTLE PAST DAY THREE GIVEN THE UNCERTAINTY OF
THE PATTERN DEVELOPMENT NEXT WEEK AND GIVEN THE TIME SPENT ON THE
NEAR TERM THUNDERSTORM THREAT.

LOCKHART
&&

.AVIATION...
631 AM MDT FRI MAY 23 2008

FOR THE 12Z TAF CYCLE...LIFR CONDITIONS AT KGLD AND VLIFR
CONDITIONS AT KMCK UNDER SCATTERED RAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE UNTIL ABOUT 15Z OR 16Z...WHEN CEILINGS
WILL RISE UP TO VFR. ALSO...AFTER THAT TIME...WINDS WILL INCREASE
FROM THE SOUTH AT 25 TO 35 MPH WITH SOME GUSTS REACHING UP TO 50
MPH. WINDS ARE EXPECTED TO DIMINISH TO 15 MPH AFTER ABOUT 07Z FOR
KGLD...WHILE THE DECREASE IN WINDS FOR KMCK LOOKS TO BE MORE
GRADUAL.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028-041-042.

     RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
     PM CDT/ THIS EVENING FOR KSZ027-041-042.

NE...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR NEZ079-080.

CO...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ090>092.

     RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ253-254.

&&

WFO GOODLAND
Hazardous weather outlook, May 23, 6:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
627 AM MDT FRI MAY 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
627 AM MDT FRI MAY 23 2008 /727 AM CDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON...

WITH FAVORABLE INSTABILITY AND WIND SHEAR AGAIN TODAY...SUPERCELL
THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. THE PRIMARY
AREA OF CONCERN IS THE AREA NORTHEAST OF A LINE FROM JOES COLORADO
TO LEOTI KANSAS. STORMS WILL MOVE RAPIDLY TO THE NORTH. HEAVY RAIN
WITH TRAINING THUNDERSTORMS WILL ALSO INCREASE THE POTENTIAL FOR
FLOODING ACROSS THE REGION. PERSONS ACROSS THE TRI-STATE REGION
SHOULD BE PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS
AFTERNOON AND EVENING.

IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A
PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH
GUSTS AROUND 45 MPH ARE POSSIBLE.

EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON ACROSS THE SOUTHWEST
PORTION OF THE FORECAST AREA GENERALLY SOUTHWEST OF THE JOES TO
LEOTI LINE. LOW RELATIVE HUMIDITIES COMBINED WITH STRONG WINDS
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY
NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON
SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY DURING THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LOCKHART

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 tornado, 3 flash flood. Local standard time, as filed.

Hail, Decatur

When
May 23, 7:00 AM CST
Where
Decatur County, Oberlin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.820, -100.520

Hail, Thomas

When
May 23, 12:53 PM CST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.400, -101.050

Hail, Thomas

When
May 23, 12:57 PM CST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -101.050

Hail, Thomas

When
May 23, 12:58 PM CST
Where
Thomas County, Colby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -101.050

Hail, Rawlins

When
May 23, 2:17 PM CST
Where
Rawlins County, 3 mi N of Herndon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.943, -100.780

Hail, Gove

When
May 23, 2:44 PM CST
Where
Gove County, 12 mi S of Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.926, -100.370

Hail, Gove

When
May 23, 2:44 PM CST
Where
Gove County, 10 mi S of Quinter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.925, -100.230

Hail, Gove

When
May 23, 3:00 PM CST
Where
Gove County, 1 mi S of Quinter
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.056, -100.230

Tornado, Gove

When
May 23, 3:02 PM CST to 3:03 PM CST
Where
Gove County, 8.86 mi ESE of Gove to 8.58 mi ESE of Gove
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.888, -100.335

This report was received from the National spotter Network. Storm chaser reported a brief tornado 8.5 miles ESE of Gove near Road 62 and Road N. There is no known damage.

Tornado, Gove

When
May 23, 3:20 PM CST to 3:32 PM CST
Where
Gove County, 4.53 mi SW of Quinter to 3.42 mi ESE of Park
Rating
EF0
Path length
4.5 mi
Path width
400 yd
Reported by
Emergency Manager
Coordinates
39.017, -100.279

Large tornado developed near Road 68 and Road W and dissipated near Road 64 and Road A. No known damage.

Hail, Gove

When
May 23, 3:30 PM CST
Where
Gove County, 2 mi ESE of Park
Measured
3 in hail
Reported by
Public
Coordinates
39.089, -100.335

This report relayed via the NSSL Shave project.

Tornado, Gove

When
May 23, 3:34 PM CST to 3:39 PM CST
Where
Gove County, 2.9 mi NNW of Quinter to 4.31 mi N of Quinter
Rating
EF1
Path length
1.8 mi
Path width
200 yd
Continued into
Sheridan, Ks (GLD)
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.111, -100.241

KAKE-TV relayed this tornado report. This tornado damaged utility poles and trees as it moved northeast from Gove into southern Sheridan county.

Hail, Gove

When
May 23, 3:35 PM CST
Where
Gove County, Park
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.100, -100.370

Hail, Gove

When
May 23, 3:35 PM CST
Where
Gove County, 1 mi W of Park
Measured
1.25 in hail
Reported by
Public
Coordinates
39.100, -100.389

Tornado, Gove

When
May 23, 3:35 PM CST to 3:43 PM CST
Where
Gove County, 2 mi NW of Quinter to 4.33 mi N of Quinter
Rating
EF0
Path length
3 mi
Path width
1,760 yd
Continued into
Sheridan, Ks (GLD)
Property damage
$750,000
Reported by
Storm Chaser
Coordinates
39.090, -100.256

Storm chaser videotaped a large wedge tornado just north of Quinter, which moved into Sheridan county along a path just west of a second tornado occurring simultaneously. This tornado caused extensive utility pole damage from northern Gove into southern Sheridan county, and impacted several homesteads with roof and outbuilding damage.

Tornado, Sheridan

When
May 23, 3:39 PM CST to 3:47 PM CST
Where
Sheridan County, 15.35 mi SSW of Studley to 12.17 mi S of Studley
Rating
EF1
Path length
3.2 mi
Path width
200 yd
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.132, -100.227

This tornado moved into Sheridan county from Gove county north of Quinter. Damage occurred to utility poles and trees. No homes or outbuildings suffered damage.

Tornado, Sheridan

When
May 23, 3:43 PM CST to 4:13 PM CST
Where
Sheridan County, 15.4 mi SSE of Tasco to 4.95 mi SSE of Tasco
Rating
EF2
Path length
11 mi
Path width
1,760 yd
Property damage
$1.0 million
Reported by
Storm Chaser
Coordinates
39.132, -100.238

This tornado moved into southern Sheridan county from Gove county. It initially moved NNE, then straight north on Road 120E then turned back to the NNW before dissipating near Road 50S and 100E in Sheridan county. Approximately five miles of utility poles were broken or heavily damaged from a combination of tornado and rear flank downdraft winds. In addition, several farmsteads suffered damage to the home and outbuildings. A mobile home was blown off its supports and into a nearby home which was destroyed as a result.

Hail, Gove

When
May 23, 3:47 PM CST
Where
Gove County, 1 mi SSW of Park
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.087, -100.377

Hail report relayed via the National Spotter Network.

Hail, Sheridan

When
May 23, 3:54 PM CST
Where
Sheridan County, 12 mi SSW of Studley
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -100.256

Hail, Gove

When
May 23, 4:00 PM CST
Where
Gove County, 5.63 mi S of Park
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.020, -100.350

Tornado, Graham

When
May 23, 4:10 PM CST to 4:45 PM CST
Where
Graham County, 5 mi S of Studley to 9 mi N of Studley
Rating
EF1
Path length
14 mi
Path width
400 yd
Property damage
$15,000
Reported by
Utility Company
Coordinates
39.278, -100.170

One half mile of power poles were broken on an E-W section road northwest of Morland. Time of tornado development and dissipation estimated from Doppler radar.

Hail, Logan

When
May 23, 4:13 PM CST
Where
Logan County, 8 mi SW of Oakley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.048, -100.956

Hail, Sheridan

When
May 23, 4:17 PM CST
Where
Sheridan County, Tasco
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.350, -100.300

Tornado, Gove

When
May 23, 4:35 PM CST to 4:42 PM CST
Where
Gove County, 18 mi SSE of Gove to 13 mi SSE of Gove
Rating
EF0
Path length
5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.709, -100.352

Tornado was described as a thick rope with an estimated width of 100 yards. tornado developed near Road 50 and Road A, dissipating near Road 50 and Road F. The tornado remained over open country with no known damage.

Flash Flood, Sheridan

When
May 23, 5:00 PM CST to 11:00 PM CST
Where
Sheridan County, 4.84 mi N of Tasco to 5.53 mi S of Lucerne
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
39.420, -100.300

Extremely heavy rainfall occurred in association with several rounds of supercell thunderstorms during the afternoon and early evening hours. County roads were reported impassible in many areas.

Tornado, Gove

When
May 23, 5:10 PM CST to 5:31 PM CST
Where
Gove County, 9.22 mi SSW of Quinter to 1.95 mi E of Park
Rating
EF4
Path length
11.39 mi
Path width
1,320 yd
Injuries
2 direct, 0 indirect
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
38.944, -100.288

A large wedge tornado developed about 9 miles SSW of Quinter and moved north, then northwest, eventually dissipating 2 miles SE of Park. This tornado caused extensive damage to several homes, including EF4 damage to one home which was completely destroyed. A car and a pickup truck were tossed or bounced 200 yards at the residence. Nearby, two other homes suffered extensive damage. This tornado caused two injuries, including the driver of a vehicle which was thrown off Interstate 70, and an older male attempting to get into his storm cellar when he was struck by flying debris.

Hail, Rawlins

When
May 23, 5:21 PM CST
Where
Rawlins County, 10 mi NW of Atwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.902, -101.183

Tornado, Sheridan

When
May 23, 5:52 PM CST to 6:01 PM CST
Where
Sheridan County, 9 mi S of Studley to 5 mi S of Studley
Rating
EF0
Path length
4 mi
Path width
750 yd
Reported by
Storm Chaser
Coordinates
39.220, -100.170

Report relayed from the National Spotter Network. Descriptions by storm chasers included wedge tornado early and stovepipe appearance later. This tornado tracked over open fields with no known damage.

Hail, Gove

When
May 23, 5:57 PM CST
Where
Gove County, 3 mi W of Gove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -100.536

Tornado, Wichita

When
May 23, 6:05 PM CST to 6:06 PM CST
Where
Wichita County, 3 mi WNW of Leoti
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.497, -101.401

Brief tornado reported NW of Leoti with no known damage.

Tornado, Sheridan

When
May 23, 6:15 PM CST to 6:25 PM CST
Where
Sheridan County, 12.07 mi S of Tasco to 6.42 mi SSE of Tasco
Rating
EF0
Path length
6.1 mi
Path width
350 yd
Reported by
Storm Chaser
Coordinates
39.176, -100.276

Tornado report relayed from the National Spotter Network. Tornado remained over open countryside with no known damage.

Flash Flood, Gove

When
May 23, 8:02 PM CST to 11:02 PM CST
Where
Gove County, 0.87 mi SE of Buffalo Park to 0.72 mi ESE of Buffalo Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.110, -100.360

Water was reported to be running across highway 40 near Park.

Flash Flood, Gove

When
May 23, 8:02 PM CST to 10:02 PM CST
Where
Gove County, 0.38 mi SE of Buffalo Park to 0.86 mi NNE of Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.116, -100.365

Water was reported to be running over US highway 40 in Park, Kansas.

Hail, Gove

When
May 23, 9:20 PM CST to 9:40 PM CST
Where
Gove County, 2 mi W of Park to 5 mi ENE of Park
Measured
4 in hail
Property damage
$150,000
Reported by
Public
Coordinates
39.100, -100.407

About a dozen reports of large, damaging hail were received from the NSSL SHAVE project. Windows were broken, and some roof damage occurred. Hail was embedded 1-2 inches into the ground in some locations. The hail occurred with a supercell thunderstorms tracking north through the area.

Hail, Sheridan

When
May 23, 10:15 PM CST to 11:15 PM CST
Where
Sheridan County, 0.46 mi N of Tasco to 0.49 mi NW of Studley
Measured
2.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
39.357, -100.298

Over a dozen hail reports received via the NSSL SHAVE project with sizes between 1.0 and 2.5 inches. Extremely heavy rain was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103375, 103376, 103377, 103378, 103379, 103380, 103381, 103382, 103689, 103685, 103385, 103695, 103386, 103387, 103706, 103698, 103761, 103388, 103392, 103394, 106592, 103395, 103397, 103680, 103439, 103769, 103399, 103778, 103400, 103777, 103779, 103374, 103781, 103437, 103438.